Ohio, 2014Damaging Winds in Ohio, June 11, 2014
June 11, 2014 · NWS CLE · 2 events in 2 counties and zones
Thunderstorms developed across Ohio on June 11th ahead of a low pressure system located near Chicago. Instability was fairly low but enhanced winds moving through an upper level trough aloft resulted in a severe thunderstorm producing damaging winds that tracked from near Youngstown in Mahoning County to Hubbard in Trumbull County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $38,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across Ohio on June 11th ahead of a low pressure system located near Chicago. Instability was fairly low but enhanced winds moving through an upper level trough aloft resulted in a severe thunderstorm producing damaging winds that tracked from near Youngstown in Mahoning County to Hubbard in Trumbull County. Numerous trees were uprooted with this storm. Damage was also reported in Mill Creek Metropark where several roads were closed due to downed trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 11, 3:09 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 11, 3:09 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
409 PM EDT WED JUN 11 2014
.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTH THROUGH THE CENTRAL GREAT LAKES TODAY.
THIS LOW WILL MERGE WITH ANOTHER SYSTEM APPROACHING FROM THE WEST ON
THURSDAY AND THE ASSOCIATED COLD FRONT WILL PUSH SOUTH ACROSS THE
AREA ON FRIDAY. HIGH PRESSURE WILL RETURN ON SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
VERTICALLY STACKED UPPER LEVEL AND SURFACE LOW LOCATED NEAR CHICAGO
WITH A MOIST AXIS EXTENDING FROM THE GULF COAST TO THE EASTERN GREAT
LAKES. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AS
ENERGY MOVES THROUGH THE DEEP SOUTHERLY FLOW. CONSIDERABLE CLOUD
COVER HAS BEEN A LIMITING FACTOR FOR INSTABILITY TODAY WITH ONLY
ABOUT 500 J/KG OF ML CAPE AS OF 19Z. DEWPOINTS HAVE GRADUALLY BEEN
CREEPING UP TO THE MID 60S SO EXPECT AN UPTICK IN THUNDERSTORMS
ACTIVITY LATE THIS AFTERNOON/EVENING. IN PARTICULAR WE CONTINUE TO
WATCH THE AIRMASS ACROSS SE OHIO WHERE THERE IS A LITTLE BETTER
INSTABILITY WITH MORE ROBUST CONVECTION ONGOING. STORM MOTION IS TO
THE NORTH NORTHEAST AND MAY CLIP OUR FAR EASTERN COUNTIES. ANY
NORTH TO SOUTH ORIENTED BANDS WILL POSE A THREAT OF HEAVY RAIN AS
IT ALIGNS WITH THE STORM MOTION AND WILL CAUSE TRAINING. A SPEED
MAX NEAR 500MB SEEMS TO BE GIVING A BOOST TO THIS ACTIVITY. THE
STORM PREDICTION IS HOLDING ONTO A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS EXTREME NE OH/NW PA WITH THIS SPEED MAX
SLIDING NORTH THIS EVENING. THE SHEER PROFILE WILL BE FAVORABLE
FOR ANY STRONGER THUNDERSTORMS TO EXHIBIT ROTATION AND THERE
REMAINS A MARGINAL THREAT OF DAMAGING WINDS AND TO A LESSER EXTENT
HAIL. CAN NOT RULE OUT A TORNADO BUT IT WOULD TEND TO BE WEAK AND
SHORT LIVED. A TORNADO WATCH HAS BEEN ISSUED FOR SW PA BUT THINK
IT IS UNLIKELY FOR TORNADO WATCHES TO EXPAND WESTWARD INTO OUR
FORECAST AREA.
PRECIPITATION WILL END IN THE WESTERN AREAS FIRST TONIGHT AS MID
LEVEL DRY-SLOT WRAPS IN FROM THE SOUTHWEST. THE MOISTURE AXIS WILL
LINGER IN THE EAST AND SCATTERED SHOWERS COULD CONTINUE OVERNIGHT.
DEWPOINTS WILL REMAIN IN THE LOWER 60S OVERNIGHT AND EXPECT LOWS TO
BE MILD...GENERALLY IN THE MID 60S. ALSO INCLUDED A MENTION OF
PATCHY FOG GIVEN THE HIGH LOW LEVEL MOISTURE.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
THE SURFACE LOW WILL WEAKEN OVER THE UPPER GREAT LAKES ON THURSDAY
AND EVENTUALLY MERGE WITH THE NEXT LOW PRESSURE SYSTEM APPROACHING
FROM THE NORTHERN PLAINS. THE UPPER LEVEL TROUGH ALSO OPENS AND
LIFTS TO THE NORTH BUT SOME MOISTURE AND INSTABILITY IS EXPECTED TO
LINGER IN THE EASTERN COUNTIES SO CONTINUED WITH A CHANCE OF
SHOWERS/THUNDERSTORMS. COVERAGE IS EXPECTED TO BE LOWER THAN TODAY
AS WE GRADUALLY DRY FROM THE WEST. GIVEN THE CONTINUED SOUTHERLY
FLOW AND AN OPPORTUNITY FOR SOME SUN DURING THE AFTERNOON...WENT
SLIGHTLY ABOVE GUIDANCE FOR HIGHS IN NW OHIO. MOST AREAS WILL BE
CLOSE TO 80 ON THURSDAY.
COLD FRONT FINALLY PUSHES SOUTH ACROSS THE AREA ON FRIDAY MORNING. A
FAIRLY STRONG UPPER LEVEL TROUGH MOVES THROUGH THE GREAT LAKES
REGION AND ONE MORE RIBBON OF MOISTURE MAY SLIDE NE AHEAD OF THE
FRONTAL BOUNDARY. CARRIED A LOW CHANCE OF THUNDERSTORMS DURING THE
EARLY PART OF THE DAY ON FRIDAY BUT THIS SHOULD DIMINISH AS THE FRONT
PUSHES SOUTH. HIGHS ON FRIDAY WILL DIP BACK INTO THE LOWER 70S
BEHIND THE FRONT.
THE COLD POCKET OF SURGES ACROSS LAKE ERIE ON FRIDAY NIGHT. THE
ECMWF HAS ENOUGH MOISTURE FOR A CU FIELD TO DEVELOP IN THE EASTERN
COUNTIES ON SATURDAY WHILE OTHER MODELS SHOW STRONG DRYING. KEPT A
MOSTLY SUNNY FORECAST AND HELP ONTO HIGHS THAT ARE SLIGHTLY ABOVE
MANY OF THE MODELS WITH FULL JUNE SUN. SATURDAY NIGHT WILL BE COOL
IN THE EASTERN COUNTIES WITH HIGH PRESSURE OVERHEAD.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE LONG TERM BEGINS ON SUNDAY WITH SURFACE HIGH PRESSURE OVER NEW
YORK INTO PA WITH LOW PRESSURE IN THE NORTH DAKOTA/NRN MN REGION. A
WARM FRONT WILL EXTEND SOUTHEAST FROM THE LOW INTO THE LOWER OHIO
VALLEY. THIS WARM FRONT WILL MAKE ITS WAY NORTH ACROSS THE AREA
DURING THE DAY ALTHOUGH WITH THE LOW STILL FAR WEST OF THE AREA DONT
THINK THE FRONT WILL BE ALL THAT ACTIVE. FOR NOW DO HAVE A LOW
CHANCE POP WEST IN THE AFTERNOON AND A SLIGHT CHANCE IN THE GRAPHICS
ELSEWHERE TO ACCOUNT FOR ANY AFTERNOON POP-UPS. WELL IN THE WARM
SECTOR FOR THE REST OF THE FORECAST PERIOD. WEST WITH WPS POPS
SUNDAY NIGHT WITH A LOW CHANCE POP IN THE NORTHWEST CORNER OF THE
AREA AND DRY ELSEWHERE. MONDAY THROUGH WEDNESDAY MOISTURE CONTINUES
TO INCREASE AND GUIDANCE SHOWS A FEW SHORT WAVES OF QUESTIONABLE
TIMING SO FOR NOW WILL HAVE LOW/MID CHANCE POPS FOR SCATTERED
CONVECTION. AS FOR TEMPS...CONTINUE TO LIKE WPS HIGHER NUMBERS GIVEN
+18C 850MB TEMPS AFTER THE WARM FRONT. GUIDANCE SHOWS LOWER 80S
WHILE WPS IS MORE MID WITH A FEW UPPER 80S.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
WARM MOIST AIR ACROSS NRN OHIO AND NWRN PA IN WAKE OF WARM FRONT
MOVING NORTH OF THE REGION. INSTABILITY IS ALSO INCREASING AND
SHOWERS ARE MOVING NORTH INTO THE AREA FROM CENTRAL OHIO COUNTIES.
CIGS ACROSS THE AREA ARE GENERALLY MVFR BUY VARY BETWEEN A LOW
VFR DOWN TO MVFR CIG. EXPECTING SHOWERS TO INCREASE ACROSS THE
AREA WITH MID AFTERNOON/EARLY EVENING THUNDER AS WELL. EXACT
PLACEMENT/TIMING ELUSIVE SO JUST WENT WITH 18-20Z TEMPO GROUP FOR
SHOWERS MOST PLACES...INCREASING TO VCTS ALONG WITH TEMPO SHOWERS
AT 20Z. OVERNIGHT EXPECTING WIDESPREAD MVFR CIGS
CONTINUING/DEVELOPING...DROPPING TO SCATTERED IFR WITH
VISIBILITIES ALSO RESTRICTED IN FOG/MIST.
.OUTLOOK...NON VFR POSSIBLE THURSDAY THROUGH FRIDAY IN SHOWERS AND
THUNDERSTORMS.
&&
.MARINE...
GENERALLY EXPECT LIGHT SOUTH TO SOUTHWEST FLOW ACROSS THE LAKE
THROUGH THURSDAY NIGHT. EARLY FRIDAY A COLD FRONT WILL TURN WINDS
NORTHWEST AND WAVES INCREASE TO A GOOD 3...POSSIBLY BRIEFLY 4 FEET
EARLY IN THE DAY. BY MID/LATE FRIDAY AFTERNOON HOWEVER WINDS AND
WAVES WILL DECREASE. LIGHT AND VARIABLE FLOW 15 KNOTS OR LESS
EXPECTED SATURDAY THROUGH MONDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...KEC
LONG TERM...TK
AVIATION...TK
MARINE...TK
Hazardous weather outlook, Jun 11, 3:34 PM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
434 PM EDT WED JUN 11 2014
OHZ012>014-021>023-031>033-038-089-PAZ001>003-122045-
LAKE-GEAUGA-ASHTABULA INLAND-SUMMIT-PORTAGE-TRUMBULL-WAYNE-STARK-
MAHONING-HOLMES-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
434 PM EDT WED JUN 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHEAST
OHIO AND NORTHWEST PENNSYLVANIA. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL FROM THIS AFTERNOON INTO THE EARLY
EVENING. AN ISOLATED TORNADO IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
LEZ142>146-162>166-OHZ003-006>011-017>020-027>030-036-037-047-122045-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-KNOX-
434 PM EDT WED JUN 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
LEZ061-147>149-167>169-122045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-WILLOWICK TO GENEVA-
ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
434 PM EDT WED JUN 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EASTERN
LAKE ERIE. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL
FROM THIS AFTERNOON INTO THE EARLY EVENING. AN ISOLATED TORNADO
IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
Thunderstorm Wind, Mahoning
- When
- June 11, 4:28 PM EST to 4:32 PM EST
- Where
- Mahoning County, 1.64 mi S of Ohio Jct to 0.86 mi WNW of Landsdowne Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $18,000
- Reported by
- State Official
- Coordinates
- 41.097, -80.674
Numerous trees and power lines down in Mill Creek MetroPark and across Youngstown. Some trees were uprooted. The following roads were closed due to downed trees; West Golf Drive, East Park Drive, Chestnut Hill, West Drive, East Glacier, Valley Drive, and the Flats Area.
Thunderstorm Wind, Trumbull
- When
- June 11, 5:33 PM EST to 5:35 PM EST
- Where
- Trumbull County, Hubbard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 41.150, -80.570
Numerous trees and power lines were brought down by strong thunderstorm winds in Hubbard. One tree fell onto a pick-up truck.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, June 11, 2014$17 million · 2.5 in hail · 13 events
- Hail and Damaging Winds in Virginia, June 11, 20141 injured · $812,000 · 1.75 in hail · 17 events
- Damaging Winds in Pennsylvania, June 11, 2014$238,000 · 55 kt wind · 43 events
- Tornado in Michigan, June 11, 2014$250,000 · EF1 · 1 event
- Hail and Heavy Rain in Kansas, June 11 to 12, 2014$275,000 · 1.75 in hail · 6 events
- Tornadoes and Hail in Kansas, June 11, 2014$50,000 · EF1 · 12 events
- Flash Flood and Hail in North Carolina, June 11, 2014$86,000 · 1 in hail · 18 events
- Tornado and Hail in Minnesota, June 11, 2014$50,000 · EF1 · 5 events
- Damaging Winds in Ohio, June 11, 2014$105,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Texas, June 11, 2014$65,000 · 2.75 in hail · 11 events
- Flash Flooding and Damaging Winds in Georgia, June 11 to 12, 2014$74,000 · 65 kt wind · 4 events
- Flood and Hail in West Virginia, June 11 to 12, 2014$58,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525872, 525873.